Affordable Access

[Intralipid for treatment of local anaesthetic-induced toxicity].

Authors
Type
Published Article
Journal
Anestezjologia intensywna terapia
Publication Date
Volume
40
Issue
4
Pages
249–252
Identifiers
PMID: 19517666
Source
Medline
License
Unknown

Abstract

Regional anaesthesia can be associated with severe complications, which may be due to overdose or accidental intravascular injection of local anaesthetics. The clinical picture varies and depends on the pharmacodynamics of specific drugs, the total dose used, and the route of injection. Among the most common side effects are: excitation, seizures, loss of consciousness, cardiac dysrhythmias, severe shock and cardiac arrest. Cardiovascular resuscitation in such cases may be prolonged and very difficult, mostly because local anaesthetics are lipid soluble and require a long time for redistribution. The majority of cases with lidocaine-induced cardiovascular complications can be successfully resuscitated due to the relatively short duration of action of the drug. Bupivacaine-induced cardiac arrest is probably the most dangerous, with resuscitations in such cases being usually very long and frequently unsuccessful. Recently, intravenous fat emulsion (Intralipid) has been used during resuscitation. This review focuses on the role of intravenous fat emulsions in the treatment of toxicity due to local anaesthetics. The possible antidotal mechanisms are discussed.

Statistics

Seen <100 times